Texas, 2023

Heat in Texas, August 8 to 12, 2023

August 8 to 12, 2023 · NWS OUN · 12 events in 4 counties and zones

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 8th through 12th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 8th through 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 11:32 AM CST, 28 minutes earlier.

Area forecast discussion, Aug 8, 11:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Tue Aug 8 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 526 AM CDT Tue Aug 8 2023

Exiting Storms and Max Temperature Gradient:
Ongoing convection should exit from west to east this morning.
This afternoon's temperatures will again be modulated by
convective outflow from last night's storms, giving a strong
gradient between the coolest temperatures in north east/east
central Oklahoma and the hottest temperatures across southwest
Oklahoma/north Texas.

More Storms Tonight:
Another shortwave is expected to bring more storms out of the
panhandles and possibly Kansas Tuesday night into early Wednesday.
Instability (1000-1500 joules MUCAPE) and deep layer shear (40 to
50 knots 0-6km shear) will again be supportive of severe storms.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 526 AM CDT Tue Aug 8 2023

Overview:
Synoptically, in the long term, our forecast area will remain on
the gradient between northwest flow and a gradually strengthening
upper ridge. This will allow for continued storm chances each day
(night?) with the highest chances across northern Oklahoma.
Meanwhile, areas farther southwest will see the strengthening
influence of the upper ridge as temperatures increase and elevated
fire weather conditions return (with much lower rain chances).

"Cold" Front Wednesday--Fire Weather and Storms:
A cold front approaching on Wednesday will allow for some pre-
frontal torching out ahead of the front as westerly low level flow
pulls hot and dry air into southwest Oklahoma and western north
Texas. 850mb winds are initially moderately strong, allowing for
gusty conditions in the morning--but start tapering off in the
afternoon. The lack of overlap between the strongest winds and
minimum RH will mitigate against fire weather conditions somewhat,
but still expecting this combination to produce some areas of
elevated fire weather.

The front will also provide a focus for storms Wednesday afternoon
and evening. Chances for storms are low right now, but the
environment does look supportive of severe hazards.

End of Week Trends:
Toward the weekend, the trend continues to be hotter as the ridge
strengthens. However, we'll still have some low chances for
storms (mainly in northern Oklahoma) which could result in lower
temperatures.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Aug 8 2023

VFR conditions expected to prevail, although MVFR cigs appear
possible late tonight and early tomorrow near incoming cold front
and possible TSRA across northern Oklahoma. Will mention PROB30
for TSRA overnight across KPNC/KSWO terminals, but confidence too
low to mention farther west-south. For most terminals, gusty
southeast winds through today with shift to northerly across
northern/northwest Oklahoma terminals after 12Z tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  77  96  68 /  30  20  20  10
Hobart OK         98  77 101  68 /  10  20  10   0
Wichita Falls TX 104  82 108  73 /  20  20  10  10
Gage OK           91  69  89  62 /  10  20  10   0
Ponca City OK     87  72  90  65 /  30  50  30  10
Durant OK         95  78 101  74 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for Okz025-050-051.

TX...Heat Advisory until 8 PM CDT this evening for Txz083.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...11
Hazardous weather outlook, Aug 8, 7:52 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
852 AM CDT Tue Aug 8 2023

OKZ004>048-050>052-TXZ083>090-091400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
852 AM CDT Tue Aug 8 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Another round of thunderstorms is possible late this evening and
overnight, mainly across the northern half of Oklahoma. Most of
the activity is expected across the northern half of Oklahoma. A
few storms may produce low-end, severe hail and wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be a risk of severe storms late Wednesday, mainly
across areas near and east of I-35. Damaging wind and hail will be
the severe weather concerns. Chances for thunderstorms will
continue daily into the weekend, mainly across northern portions
of Oklahoma and during the overnight hours.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday afternoon
across southwestern Oklahoma and adjacent parts of north Texas.

.Dangerous Heat...
Excessive heat and humidity spread northward over at least the
southern half of Oklahoma from the latter portion of the week
through the upcoming weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 8, 8:37 AM CST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
937 AM CDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     Tstm Wnd Dmg     3 S Tuttle              35.25N 97.81W
08/08/2023                   Grady              OK   Emergency Mngr

            Out buildings and home damage, time
            estimated by radar.

&&

oun

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Wichita

When
August 8, 12:00 PM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wichita

When
August 9, 12:00 PM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 10, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 10, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wichita

When
August 10, 12:00 PM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 11, 11:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 11, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 11, 11:00 AM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Archer

When
August 12, 11:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 12, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132270, 1132274, 1132275, 1132276, 1132278, 1132279, 1132281, 1132286, 1132287, 1132288, 1132294, 1132295.